On the Birth of Discrete Lorenz Attractors Under Bifurcations of 3D Maps with Nontransversal Heteroclinic Cycles

    2022, Volume 27, Number 2, pp.  217-231

    Author(s): Ovsyannikov I. I.

    Lorenz attractors are important objects in the modern theory of chaos. The reason, on the one hand, is that they are encountered in various natural applications (fluid dynamics, mechanics, laser dynamics, etc.). On the other hand, Lorenz attractors are robust in the sense that they are generally not destroyed by small perturbations (autonomous, nonautonomous, stochastic). This allows us to be sure that the object observed in the experiment is exactly a chaotic attractor rather than a long-time periodic orbit.
    Discrete-time analogs of the Lorenz attractor possess even more complicated structure — they allow homoclinic tangencies of invariant manifolds within the attractor. Thus, discrete Lorenz attractors belong to the class of wild chaotic attractors. These attractors can be born in codimension-three local and certain global (homoclinic and heteroclinic) bifurcations. While various homoclinic bifurcations leading to such attractors have been studied, for heteroclinic cycles only cases where at least one of the fixed points is a saddle-focus have been considered to date.
    In the present paper the case of a heteroclinic cycle consisting of saddle fixed points with a quadratic tangency of invariant manifolds is considered. It is shown that, in order to have three-dimensional chaos such as the discrete Lorenz attractors, one needs to avoid the existence of lower-dimensional global invariant manifolds. Thus, it is assumed that either the quadratic tangency or the transversal heteroclinic orbit is nonsimple. The main result of the paper is the proof that the original system is the limiting point in the space of dynamical systems of a sequence of domains in which the diffeomorphism possesses discrete Lorenz attractors.
    Keywords: heteroclinic orbit, rescaling, 3D Hénon map, bifurcation, Lorenz attractor
    Citation: Ovsyannikov I. I., On the Birth of Discrete Lorenz Attractors Under Bifurcations of 3D Maps with Nontransversal Heteroclinic Cycles, Regular and Chaotic Dynamics, 2022, Volume 27, Number 2, pp. 217-231

    Access to the full text on the Springer website